Alert archive / North Carolina / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 134, NWS Raleigh, NC

October 22, 2005Sampson County, North Carolina

NWS Raleigh, NC issued this severe thunderstorm warning at Oct 22, 2005, 3:25 AM EDT for Sampson County, North Carolina. It was in force for 35 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Oct 22, 2005, 3:25 AM EDT (07:25 UTC)
Expired
Oct 22, 2005, 4:00 AM EDT
In force
35 min
Issued by
NWS Raleigh, NC
Area
Counties, with a storm outline in the text

County Sampson County, NC

The radar

The Raleigh/Durham radar (KRAX), 78 km from the middle of the area, began a volume at 07:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Oct 22, 3:38 AM EDTHAIL 1Clinton, NC

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 13 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Newport, NC (KMHX), launched 00:00Z, 7.4 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 00:00Z on 2005-10-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 143 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 00:00Z on 2005-10-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 19 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
143 J/kg
Mixed-layer CIN
-158 J/kg
Mixed-layer LCL
1273 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
19 m²/s²
0-3 km storm-relative helicity
9 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KRAH 220725
SVRRAH
NCC163-220800-
/O.NEW.KRAH.SV.W.0134.051022T0725Z-051022T0800Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE RALEIGH NC
325 AM EDT SAT OCT 22 2005

THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL SAMPSON COUNTY IN CENTRAL NORTH CAROLINA

* UNTIL 400 AM EDT

* AT 323 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER CLINTON...MOVING NORTHEAST AT 30 MPH.
  PENNY SIZED HAIL AND WINDS IN EXCESS OF 58 MPH ARE LIKELY WITH THIS
  STORM.

* LOCATIONS IMPACTED INCLUDE...
  TURKEY...
  HARGROVE CROSSROADS...

A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING
WINDS IN EXCESS OF 58 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN.
GO INSIDE A STURDY SHELTER. MOVE TO AN INTERIOR ROOM AND STAY AWAY
FROM WINDOWS.

LAT...LON 3489 7838 3500 7845 3514 7817 3508 7818
      3507 7816 3505 7816 3504 7815 3492 7815
      3485 7835

$$

WSS
1 follow-up statement
000 
WWUS52 KRAH 220745
SVSRAH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
344 AM EDT SAT OCT 22 2005

NCC163-220800-
/O.CON.KRAH.SV.W.0134.000000T0000Z-051022T0800Z/
SAMPSON NC-
344 AM EDT SAT OCT 22 2005

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 AM EDT
FOR CENTRAL SAMPSON COUNTY...

AT 340 AM EDT...LOCAL LAW ENFORCEMENT REPORTED A SEVERE THUNDERSTORM
CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS
OF 58 MPH.  THIS STORM WAS LOCATED NEAR TURKEY...OR EAST OF  
CLINTON. THIS STORM WAS MOVING EAST AT 25 MPH. LAW ENFORCEMENT IN 
CLINTON REPORTED QUARTER SIZE HAIL AT 338 AM EDT. 

LOCATIONS IN THE PATH OF THE STORM INCLUDE... HARGROVE CROSSROADS.

LAT...LON 3489 7838 3500 7845 3514 7817 3508 7818
      3507 7816 3505 7816 3504 7815 3492 7815
      3485 7835

$$

WSS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 22, 2:30 AM EDT, 55 minutes earlier.

Area forecast discussion, Oct 22, 2:30 AM EDT, 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
230 AM EDT SAT OCT 22 2005

.SHORT TERM (TODAY THROUGH SUNDAY NIGHT)...

BEST FORCING UNFOLDING QUICKER THAN ORIGINALLY EXPECTED.

TODAY...NOCTURNAL DYNAMICALLY DRIVEN CONVECTION ASSOCIATED WITH
MID-LEVEL VORT MAX AND UPPER JET WILL CONTINUE TO MOVE EAST THROUGH
DAYBREAK. RAIN CHANCES ARE THEN GREATLY REDUCED AS MID-LEVEL
DRYING OVERSPREADS FROM THE WEST. CURRENT OBSERVATIONS INDICATE VOID
OF FORCING UPSTREAM...IN DRY SLOT REGION WITH FROPA AND INITIAL
SURGE OF PVA FROM DIGGING LONG WAVE TROUGH. LATEST 00Z SUITE OF
SHORT-TERM MODEL DATA SUPPORT LATEST TRENDS AS WELL. THUS CONFIDENCE
IS FAIRLY HIGH THAT MUCH OF CWA WILL SEE VERY LITTLE COVERAGE FROM
12Z ONWARD TODAY WITH FROPA. HAVE CUT BACK ON POPS
SIGNIFICANTLY...TRENDING GOOD CHANCE POPS EXTREME NORTHEAST TO
SLIGHT WEST. TEMPERATURES
WILL BE A CHALLENGE AGAIN TODAY AND SHOULD BE HIGHLY VARIABLE WITH
WESTERLY FLOW AND MID-LEVEL DRYING FAVORABLE FOR SOME SPORADIC
BREAKS IN CLOUD COVER. LOW-LEVEL THICKNESSES SUPPORT MOS GUIDANCE.

TONIGHT...REMOVED ALL POPS BY 23Z EXCEPT FOR A SMALL CHANCE THROUGH
NE COASTAL PLAINS  03Z.  SKIES CLEAR OUT FROM WEST TO EAST AS
LOW-LEVEL SURGE OF COOLER AND DRIER AIR SPREADS EAST. LOWERED LOWS
A FEW DEGREES WITH SKIES CLEARING OUT MORE QUICKLY.

SUNDAY AND SUNDAY NIGHT...MID-LEVEL MOISTURE WILL INCREASE FROM THE
WEST LATE IN THE DAY AS MID-LEVEL CLOSED CYCLONIC CIRCULATION CENTER
AND LONGWAVE VORT MAX  APPROACHES FROM THE WEST. LIGHT SW FLOW AT
THE SURFACE...INDUCED BY PIEDMONT TROUGH WILL AID SLIGHTLY IN
KEEPING TEMPERATURES NEAR NORMAL. FORECAST SOUNDINGS SATURATE COLUMN
JUST ENOUGH THAT VORT MAX COULD PRODUCE QUICK PASSING SHOWER OR
DRIZZLE
ACROSS NORTHWESTERN PORTIONS OF THE FORECAST AREA. WILL LEAVE DRY
FOR NOW BUT CONTINUE TO INVESTIGATE POTENTIAL WITH LATER MODEL
RUNS.

&&

.LONG TERM (MONDAY THROUGH FRIDAY)...

SERIES OF SHORTWAVE TROUGHS TRANSVERSE THROUGH THE BASE OF THE
LONGWAVE TROUGH THROUGH THE PERIOD.  EACH WAVE WILL RESULT IN A
RESURGENCE OF COLD AIR FROM THE HIGHER LATITUDES. BELOW NORMAL
TEMPERATURES WILL BE FEATURED WITH UNCERTAINTY CONCERNING
PRECIPITATION LATE IN THE PERIOD WITH POSSIBILITY OF SOUTHERN STREAM
LOW PRESSURE DEVELOPMENT.

&&

.AVIATION...

IFR CONDITIONS WILL CONTINUE THROUGH 15Z...IMPROVING FROM WEST TO
EAST AS MID-LEVEL DRYING OVERSPREADS FROM THE WEST AND STALLED
BOUNDARY LIFTS TO THE NORTH. VFR CONDITIONS THEREAFTER WITH
ENTIRE FORECAST AREA IN WARM SECTOR AND UNDER LIGHT SW FLOW. VEERING
WINDS THROUGH THE AFTERNOON WITH FRONTAL PASSAGE. RAIN CHANCES APPEAR
MARGINAL AND WILL BE OMITTED FROM TAFS. CLEARING SKIES FROM WEST TO
EAST FROM 23Z ONWARD.

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...LOCKLEAR
LONG TERM...LOCKLEAR
AVIATION...LOCKLEAR/WSS
Hazardous weather outlook, Oct 21, 5:34 AM EDT, 21 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
534 AM EDT FRI OCT 21 2005

NCZ007>011-021>028-038>043-073>078-083>086-088-089-220945-
PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE-
ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-DAVIDSON-RANDOLPH-CHATHAM-
WAKE-JOHNSTON-WILSON-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-WAYNE-
ANSON-RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON-
534 AM EDT FRI OCT 21 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL NORTH
CAROLINA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A STRONG COLD FRONTAL PASSAGE AND STRONG WINDS IN THE UPPER ATMOSPHERE
WILL COMBINE TO PRODUCE THUNDERSTORMS ON SATURDAY. SOME OF THE
STORMS COULD BECOME SEVERE...ESPECIALLY ACROSS NORTH PORTIONS OF
THE PIEDMONT AND COASTAL PLAIN. STAY TUNED TO ALL HAZARDS WEATHER RADIO
OR OTHER LOCAL MEDIA FOR THE LATEST UPDATES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT NEEDED AT THIS TIME.

In the hours before

Local storm report, Oct 22, 12:34 AM EDT, 2 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
1234 AM EDT SAT OCT 22 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1204 AM     HAIL             THOMASVILLE             35.89N 80.08W
10/22/2005  1.25 INCH        DAVIDSON           NC   TRAINED SPOTTER

1204 AM     HAIL             2 N THOMASVILLE         35.92N 80.08W
10/22/2005  1.00 INCH        DAVIDSON           NC   TRAINED SPOTTER

1219 AM     HAIL             MONTICELLO              36.20N 79.68W
10/22/2005  1.00 INCH        GUILFORD           NC   TRAINED SPOTTER

&&

WSS
Special weather statement, Oct 22, 2:16 AM EDT, 1 hour 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
216 AM EDT SAT OCT 22 2005

NCZ011-027-028-042-043-078-089-220730-
HALIFAX-NASH-EDGECOMBE-JOHNSTON-WILSON-WAYNE-SAMPSON-
INCLUDING THE CITIES OF...ROANOKE RAPIDS...NASHVILLE...
ROCKY MOUNT...SMITHFIELD...WILSON...GOLDSBORO...CLINTON
216 AM EDT SAT OCT 22 2005

WIDESPREAD SHOWERS AND THUNDERSTORMS PRODUCING VERY HEAVY RAIN AND
POSSIBLY SOME SMALL HAIL WILL CONTINUE ALONG AND EAST OF THE
INTERSTATE 95 CORRIDOR THROUGH 300 AM. HEAVIEST RAIN MAY BE
EXPECTED FROM ROCKY MOUNT SOUTH INTO SMITHFIELD...WILSON...
GOLDSBORO ANDVFAYETTEVILLE. UP TO AN INCH OF RAIN IS POSSIBLE...
AND DRIVERS SHOULD BE ALERT FOR REDUCED VISIBILITY IN HEAVY RAIN
AS WELL AS SLICK ROADS.
Special weather statement, Oct 22, 2:54 AM EDT, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
254 AM EDT SAT OCT 22 2005

NCZ089-220800-
SAMPSON-
254 AM EDT SAT OCT 22 2005

...STRONG THUNDERSTORMS WILL MOVE ACROSS SAMPSON COUNTY THROUGH 400
AM EDT...

AT 254 AM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS OVER
ROSEBORO...OR ABOUT 14 MILES WEST OF CLINTON...MOVING EAST AT 30 MPH.

SOME LOCATIONS AFFECTED BY THESE STORMS INCLUDE...ROSEBORO...AND...
SALEMBURG...CLINTON...TURKEY.

GUSTY WINDS OF 30 TO 40 MPH...SMALL HAIL AND DANGEROUS
CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED WITH THESE THUNDERSTORMS.
THESE STORMS PRODUCE WIND GUSTS AROUND 45 MPH IN FAYETTEVILLE.

WSS
Special weather statement, Oct 22, 3:12 AM EDT, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
312 AM EDT SAT OCT 22 2005

NCZ078-220745-
WAYNE-
312 AM EDT SAT OCT 22 2005

...STRONG THUNDERSTORMS WILL MOVE ACROSS WAYNE COUNTY THROUGH 345 AM
EDT...

AT 312 AM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS OVER
EASTERN WAYNE COUNTY NEAR BETHEL...OR ABOUT 7 MILES EAST OF
GOLDSBORO...MOVING EAST AT 35 MPH.

GUSTY WINDS OF 30 TO 40 MPH...SMALL HAIL AND DANGEROUS
CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED WITH THESE THUNDERSTORMS.
THE STORMS SHOULD EXIT OUT OF EASTERN WAYNE COUNTY BY 345 AM.

WSS

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 21, 8:02 PM EDTSevere Thunderstorm WarningRAHWake28 min
Oct 21, 9:10 PM EDTSevere Thunderstorm WarningRAHAnson35 min
Oct 21, 11:27 PM EDTSevere Thunderstorm WarningRAHDavidson33 min
Oct 22, 12:08 AM EDTSevere Thunderstorm WarningRAHGuilford34 min
Oct 22, 1:24 AM EDTSevere Thunderstorm WarningRAHJohnston21 min
Oct 22, 1:41 AM EDTSevere Thunderstorm WarningRAHHoke34 min
Oct 22, 2:07 AM EDTSevere Thunderstorm WarningRAHCumberland23 min
Oct 22, 2:32 AM EDTSevere Thunderstorm WarningRAHCumberland28 min
Oct 22, 4:02 AM EDTSevere Thunderstorm WarningRAHSampson28 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.